Some Axisymmetric Problems for Layered Elastic Media: Part I—Multiple Region Contact Solutions for Simply-Connected Indenters

[+] Author and Article Information
T. W. Shield, D. B. Bogy

University of California, Berkeley, Calif. 94720

J. Appl. Mech 56(4), 798-806 (Dec 01, 1989) (9 pages) doi:10.1115/1.3176174 History: Accepted August 08, 1988; Received August 08, 1988; Online July 21, 2009


The contact of a flat, simply-connected axisymmetric indenter with a layered elastic half space is examined. The problem is mathematically formulated using integral transforms to derive singular integral equations for the contact pressure. The solution of these equations is obtained by expansion in orthogonal polynomials. The solution predicts complete contact between the indenter and the surface of the layered half space only for a restricted range of the material and geometrical parameters. Outside of this range, solutions exist with multiple contact regions. A parameter space is divided into zones for single and multiple contact solutions and comparisons are made with the solutions for the analogous plane-strain problem.

Copyright © 1989 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In